Q. Last February my 84-year-old mother had pain in her lower back due to a car accident. The doctor prescribed tramadol (Ultram). She took it for several months. It helped with the pain, but we did not realize that the problems she had were side effects that the drug was causing.
The most serious one was shortness of breath. The doctor prescribed an inhaler, and was about to refer her to a pulmonologist. Other adverse reactions included confusion, lack of appetite, depression, anxiety and very high blood pressure (we took her to the emergency room in April for blood pressure of over 200 with shortness of breath).
They did not find anything, but prescribed more blood pressure medicine. Around July she stopped taking the tramadol and she soon realized that she was no longer short of breath. Gradually she was back to her old self, with purpose, less anxiety, and able to breath well.
Perhaps the doctor should have realized that the shortness of breath was due to the tramadol. Perhaps I should have read the sheet that came with the medicine. I wonder if any other patients have had a similar experience.
A. Tramadol (brand names Ultram & Ultracet) is a complicated medication that was first approved by the FDA in 1995. It is a moderately powerful prescription pain reliever that has some “weak” opioid activity. That means it acts a bit like a narcotic. It was supposed to be safer than most pain relievers, which is why it is not categorized as “controlled” substance (the way Vicodin, Oxycontin or hydrocodone are). Doctors could prescribe Ultram without using a DEA (Drug Enforcement Agency) number.
In the early days there was a belief that tramadol was much less likely to cause dependence than most other narcotic-like analgesics. In other words, there was not supposed to be an abuse potential (doctorspeak for the drug was generally considered non addicting). In theory, this pain reliever was supposed to have a low likelihood for producing withdrawal symptoms upon discontinuation, especially when compared to narcotics like oxycodone.
Tramadol also affects neurochemicals such as serotonin and norepinephrine. That means the drug behaves a little like antidepressants such as Zoloft (sertraline, which is an SSRI or selective serotonin reuptake inhibitor) or Effexor (venlafaxine an SNRI) in the brain, though the drug has not been approved to treat depression. More on this effect (and its complications) in a moment.
The problem with theories is that they don’t always work out the way they are supposed to. In the case of tramadol, there are a number of side effects and complications that were not necessarily anticipated.
TRAMADOL SIDE EFFECTS:
• Dizziness, unsteadiness, vertigo, coordination difficulties
• Nausea, vomiting
• Abdominal pain, indigestion, diarrhea
• Sleepiness, drowsiness, fatigue,
• Itching, skin rash (could be life threatening!)
• Dry mouth
• Anxiety, confusion, nervousness, cognitive dysfunction
• Respiratory depression, breathing difficulties (shortness of breath)
• Suicidal thoughts
• Low blood pressure on standing, hypertension, irregular heart rhythms
• Serotonin syndrome
Your mother’s side effects including her breathing difficulties, confusion, lack of appetite, hypertensive episode and depression could all have been tied to tramadol. The drug can trigger something called serotonin syndrome, especially in combination with certain other medications. You can read more about serotonin syndrome at this link. It can be potentially life threatening.
Perhaps the most disturbing and unanticipated problem with tramadol is withdrawal. Even though most health professionals thought the drug would not trigger this problem, we now know that it not only happens but can be disastrous. In addition to the narcotic-like action of tramadol, the drug also behaves a bit like antidepressants such as paroxetine, sertraline or venlafaxine. At the time it was approved, the FDA may not have realized that when such drugs are stopped suddenly, people can experience very unpleasant withdrawal symptoms. This dual action (the narcotic-like effect and the serotonin “discontinuation syndrome”) can lead to some terrible symptoms. Patients are not always warned about this problem.
TRAMADOL WITHDRAWAL SYMPTOMS:
• Anxiety, mood swings, irritability
• Brain zaps (shock-like sensations), tingling
• Sweating, chills, goose bumps, shivering
• nsomnia, sleeping difficulties, nightmares
• Flu-like symptoms
• Nausea, vomiting, diarrhea, loss of appetite
• Hallucinations, unusual thoughts
Here are just two of many stories we have received about this complication:
“I had surgery on my shoulder for a partial rotator cuff tear and manipulation of my frozen shoulder at the same time. The doctor ordered for PT to begin very next day. I was taking tramadol, but starting to feel strange so I stopped taking it abruptly.
“By midnight I was having cold chills and the sweats all night long. By the next morning I was vomiting. In addition to sweating profusely and cold chills I had severe anxiety. I was ended up in ER that afternoon. Apparently, I was having withrawal from tramadol. It was a horrible experience. I do not want to ever experience the “withdrawl” symptoms again.” -Keiko
“I took tramadol for just over 30 days prior to having a hip replacement. I then took the pills for a week after surgery. Then I stopped.
“The withdrawal for me was worse than recovery from the surgery. I had flu like symptoms and was depressed (something I had never experienced). It took about 3 weeks to feel somewhat normal. I would never take this drug again!” -Lorraine
GENERIC TRAMADOL PROBLEMS:
In addition to the side effect issues and the withdrawal symptoms associated with sudden discontinuation of tramadol, there is also the generic drug concern. We have heard from a number of people that not all generic versions of tramadol are created equal:
“I was taking the generic version of Ultram (tramadol) for several years when my pharmacy suddenly changed manufacturers (and did not point it out to me before I left the pharmacy with it).
“I gave them the benefit of the doubt, but within 24 hours of taking the other generic, I knew something was terribly wrong. All of my pain symptoms returned overnight, accompanied by extreme anxiety.
“I had to jump through hoops with the pharmacy but managed to get my doctor to write the script as DAW [dispense as written] and within an hour of taking the “Ultram,” I felt completely different. The anxiety disappeared along with the lower back and leg pain.” -P.J.B.
“When my doctor prescribed Ultram for my neurologic pain, it worked for the first time and I was nearly pain free for a few hours. Then the pharmacy changed to the generic tramadol and I never had total pain relief for any length of time.” -Jim
The bottom line on tramadol appears to be:
• Tramadol can ease pain somewhat, but has a number of serious side effects (see above)
• Tramadol should not be discontinued abruptly. It can trigger terrible withdrawal symptoms for some people.
• The FDA has not provided physicians with clear guidelines on how to help patients phase off such drugs. We frequently see recommendations like “gradual withdrawal,” but no one bothers to provide clear instructions about what that really means.
• Do not assume that all generic tramadol formulations are identical to Ultram or each other.
If you experience any side effects, withdrawal symptoms or complications with a generic version of tramadol, contact your physician and pharmacist and request the help you deserve.
Share your own story or comment below.